Missouri, 2021

Flood in Missouri, June 28 to 30, 2021

June 28 to 30, 2021 · NWS PAH · 1 event in 1 county or zone

The Mississippi River rose above flood stage at Cape Girardeau just before the end of the month. Minor flooding of low-lying fields occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Mississippi River rose above flood stage at Cape Girardeau just before the end of the month. Minor flooding of low-lying fields occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 5:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 28, 5:44 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
644 PM CDT Mon Jun 28 2021

.UPDATE...
Issued at 644 PM CDT Mon Jun 28 2021

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Wednesday night)
Issued at 250 PM CDT Mon Jun 28 2021

With the mid-level ridging a bit more stout over the region,
today's convective activity has been modest at best. This has
allowed temperatures to climb a couple degrees warmer than
Sunday's values. Temperatures at most locations are in the lower
90s with heat index values in the upper 90s to lower 100s. It
should be another dry, warm, and muggy night with low temperatures
in the lower to middle 70s. Tuesday will bring more of the same,
though the convection coverage will be a little less. Kept low
chance PoPs in the forecast during the heat of the day, but most
locations will stay dry. High temperatures will again reach the
lower 90s with peak heat index values again in the upper 90s to
lower 100s.

Things begin to change Wednesday as a trough begins to sag into
the Interstate 64 corridor. Tropical moisture from the remnants of
Tropical Storm Danny will begin to flow into the forecast area.
The end result is a much better chance (high chance to likely
PoPs) for widespread showers and thunderstorms beginning Wednesday
afternoon and continuing into the evening hours. The additional
clouds and precipitation will keep temperatures a few degrees
cooler, with high temperatures reaching the upper 80s in most
locations.

.LONG TERM...(Thursday through Monday)
Issued at 250 PM CDT Mon Jun 28 2021

By Thursday morning, an upper level trough will be moving southeast
across the Great Lakes region and the central Plains. Convection
will likely be ongoing in the morning with the greatest coverage
across our northern areas, where a weak front will located. As this
upper trough and surface front continue to sag south southeast into
the area into Thursday night, we will see unsettled weather across
most of the area, but we should be seeing the main area of
convection shifting from north to south throughout the day. Cloud
cover and scattered showers and storms should help keep highs on
Thursday into the low 80s.

By Thursday night, our far northern areas will be drying out and
this trend will continue through Friday morning. Another shortwave
trough will swing southeast into the area during the day on Friday
which may cause some renewed development Friday afternoon across
west KY. However, if the faster solutions are onto something with
the quicker departure, most of the area will be dry.

We should see highs on Friday similar to those experienced on
Thursday. As far as QPF, 1-2 inches of rain will be possible from
Thursday through Friday night. Given the lack of widespread rain
across the area recently, feel that any flooding issues should be
localized for now.

The upper level pattern on the latest deterministic models starts to
diverge by the weekend. The trend has been for us to dry out as the
main upper level system slowly departs. However, a closed upper low
does develop, but exactly where it will migrate to, is in question.
However, the latest deterministic GFS seems to be the outlier and
has the closed upper low moving westward and then meandering across
the Midwest through the weekend, keeping some rain chances in the
forecast. Many of latest GFS ensembles show a fairly dry forecast
but surprisingly there are several that indicate some minor
activity. The projected upper level pattern depicted by the latest
GFS is pretty abnormal for this time of year, so will tend to err on
the side of the drier ECWMF and Canadian, which indicate a more
progressive system and hence, mainly dry conditions for the holiday
weekend.

The cooler temperatures of the latter part of the week, will likely
continue into the weekend. We should also eventually see a drop in
the humidity levels as surface weak high pressure builds in from the
north, although the guidance differs on just how quickly the more
comfortable humidity values will arrive, but it will be noticeable
and not feel like the beginning of July. These cooler conditions
won't last long though. By Monday, we'll probably be back up into
the mid to upper 80s as low level flow becomes southwesterly.

&&

.AVIATION...
Issued at 644 PM CDT Mon Jun 28 2021

Much of the cloudiness (noteably the cumulus/cumulonimbus type) will
generally diminish overnight as the atmosphere stabilizes. Tue is
expected to be quite similar to today as far as shower and tstm
coverage is concerned, with VFR conditions forecast. Cumulus
development should commence again by 15-16Z, along with scattered
showers popping up. Some tstms will probably develop here and there,
but the probability of a tstm at any one terminal was only high
enough to merit a mention in the KMVN TAF as a PROB30 group. Winds
will continue on the light side, generally out of the south during
the daylight hours.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DWS
LONG TERM...CW
AVIATION...DB
Hazardous weather outlook, Jun 28, 2:50 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
350 PM CDT Mon Jun 28 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
350 PM CDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will continue through early this evening
before tapering off around sunset.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated to scattered thunderstorms are possible Tuesday. Heat
index values Tuesday afternoon will climb to around 100 degrees.

The chance of thunderstorms will increase Wednesday and peak
Thursday into Thursday night with the passage of a cold front.
Small chances will linger into Friday. Locally heavy rainfall and
lightning will be the primary concerns.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DWS/CW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cape Girardeau

When
June 28, 7:00 PM CST to June 30, 11:59 PM CST
Where
Cape Girardeau County, Gulf Jct to 1.25 mi SSE of Gulf Jct
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -89.550

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961275.